Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 58, NWS Des Moines, IA

May 5, 2002Audubon County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 5, 2002, 6:30 PM CDT for Audubon County, Iowa. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2002, 6:30 PM CDT (23:30 UTC)
Expired
May 5, 2002, 7:15 PM CDT
In force
45 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Audubon County, IA

The radar

The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 6:44 PM CDTHail 0.88Audubon, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 052330
SVRDSM
IAC009-060015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT SUN MAY 5 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AUDUBON COUNTY IN WEST CENTRAL IOWA

* UNTIL 715 PM CDT

* AT 628 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES WEST OF AUDUBON...OR ABOUT 48 MILES
  NORTHEAST OF COUNCIL BLUFFS...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  6 MILES NORTHWEST OF AUDUBON AROUND 640 PM AND
  NEAR GRAY AROUND 640 PM.

OTHER WARNING LOCATIONS INCLUDE GRAY.

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4185 9509 4162 9508 4167 9476 4185 9478

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:30 PM CDT, 4 hours earlier.

Area forecast discussion, May 5, 2:30 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CDT SUN MAY 5 2002

MAIN FOCUS WILL BE ADVERSE WX FOR LTR TNGT AND PSBLE EVENTS MON AND
TUE.

MODELS REMAIN WITH YESTERDAYS SCENARIO WITH WSW FLO AND WEAK
IMPULSES RUNNING IN THE FLO ACRS THE ST AND INTERACTING SOMEWHERE
WITH A BOUNDARY.  PIN POINTING MOST FAVORED AREAS OF DVLPMNT AND TO
RECEIVE HEAVIER RAINS IS DIFFICULT AS MODELS WITH TIME GO THEIR
SEPERATE WAYS.  AS USUAL AVN MOST AGRESSIVE ON TNGTS S/W IN FLO
COMPARED TO OTHER MODELS.  MONDAY MAYBE MOST RAIN FREE DAY THO MORE
DVLPMNT EXPECTED BY TUESDAY MRNG AND INTO TUESDAY NGT.  BOUNDARIES
MOVG NWRD IE WARM FNTS AND LAID DOWN ONES FROM CONVECTION FUZZ
PICTURE OF WHEN AND WHERE.  THO SOME DVLPMNT THIS AFTN WULD EXPECT
BETTER DVLPMNT LTR THIS EVNEING AND OVRNGT INTO ERY MRNG.  ON MON
WITH NO REAL DISCERNABLE S/W IN FLO DRY AND WARM DAY.  THEN ALL
MODELS IN FAIR AGREEMENT BRINGING UP NXT S/W TO AID DVLP LT MON
NGT.  THEN LARGE SCALE TROF FM WRN CANADA FINALLY MAKE SIT MOVE ACRS
NRN U.S.  TUE AFNT AND NGT WITH FAIRLY GD CHC OF SVR IN IA TUE AFTN.
HAVE FAVORED SLOWER/DRIER ETA AS THIS MODEL MOST CONSISTENT ON
HALNDING OF UPCOMING SYSTEM.  ETA LEANS INTO DVLPMNT ACRS ENTIRE ST
LTR TNGT WITH GD FORCING AND HINT OF BOUNDARY IN THE AREA UNDER GD
THETA E RIDGE.  REAL PROBLEM WILL BE HOW QUICKLY ALL ELEMENTS COME
TOGETHER AS MOISTURE STILL ON WAY AND CAPES WEAK ATTM HWVR EXPECT
FURTHER DESTABLIZATION.  ETA AND STRONGER HINT FROM AVN TUE NGT OF
PSBLE MCS WITH DECENT QPF.  ERY DVLPMNT LKLY SVR THEN EXPECT TURN
INTO RAINERS WITH LTL OR NO SVR.  IN EARLY PERIODS FAVOR HIER FWCS
THEN WITH COOLING TREND IN LTR PDS GUID COMES TOGETHER.

IN EXTENDED ANOTHER MOSTLY UNSETTLED PERIOD WITH LKLY PERIODS OF
RAIN WED AND AGN LT FRI NGT AND SAT/SAT NGT WITH LINGERING SHWRS
SUN.  CANADIAN AND MRF SPT THESE WET PERIODS AS SEVERAL STG
DYNAMICAL SYSTEMS MOVE ACRS THE AREA IN CONTINUED SWRLY FLO WITH GD
MOISTURE IN PLACE ON FRI NGT AND INTO SAT.  GUID TEMPS LOOK GD WITH
SOME MINOR ADJSTMNTS.

.DSM...NONE

FORSTER

In the hours before

Special weather statement, May 5, 12:32 PM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1232 PM CDT SUN MAY 5 2002

.A WARM FRONT WILL PUSH NORTH OF IOWA BY LATE THIS AFTERNOON...AS A
TROUGH OF LOW PRESSURE DEVELOPS ACROSS EASTERN SOUTH DAKOTA INTO
CENTRAL NEBRASKA.  THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND EVENING ALONG AND AHEAD OF THIS TROUGH WHERE THE AIR IS BECOMING
UNSTABLE.  THUNDERSTORMS IN SOUTHEAST SOUTH DAKOTA WILL MOVE INTO
FAR NORTHWEST IOWA VERY LATE THIS AFTERNOON...AND ACROSS NORTHERN
IOWA THIS EVENING AND OVERNIGHT.  THE THUNDERSTORMS IN NEBRASKA IS
EXPECTED TO FORM INTO A COMPLEX OF STORMS CAPABLE OF DAMAGING WINDS...HAIL
AND ISOLATED TORNADOES.  THIS COMPLEX WILL TRACK ACROSS CENTRAL AND
SOUTHERN IOWA MAINLY LATE THIS EVENING THROUGH THE OVERNIGHT
HOURS...AFFECTING SOUTHEAST IOWA POSSIBLY THROUGH EARLY MONDAY MORNING.
SOME HEAVY RAIN IS POSSIBLE...UP TO 2 INCHES IN SOME SPOTS...BUT FLASH
FLOODING IS NOT LIKELY.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023-024-033>035-044>046-061100-
CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-GREENE-HANCOCK-HUMBOLDT-
KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-
INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON...ESTHERVILLE...
FORT DODGE AND MASON CITY
1232 PM CDT SUN MAY 5 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                      LOW              5 PM THROUGH 3 AM
  DAMAGING WINDS (58+ MPH)     MODERATE         AND AGAIN MONDAY
  LARGE HAIL (3/4+)           MODERATE         AFTERNOON
  FLASH FLOODING               LOW

* SPOTTER ACTIVATION OUTLOOK
  TODAY...   LOW LATE AFTER 5 PM
  TONIGHT... MODERATE
  MONDAY...  MODERATE

* THE THREAT FOR MORE SEVERE WEATHER EXISTS ON MONDAY AFTERNOON...BUT
  IS HIGHLY DEPENDENT ON THE EVOLUTION OF THUNDERSTORMS TONIGHT AND
  EARLY MONDAY. PLEASE CHECK FUTURE FORECASTS AND STATEMENTS FOR UPDATED
  INFORMATION.

IAZ025>028-036>039-047>050-057>062-070>075-081>086-092>097-061100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-
CLARKE-DALLAS-DAVIS-DECATUR-FRANKLIN-GRUNDY-GUTHRIE-HAMILTON-HARDIN-
JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-
RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-WRIGHT-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CENTERVILLE...
CHARITON...CRESTON...DES MOINES...GRINNELL...INDIANOLA...
IOWA FALLS...KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...
OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...
WAVERLY AND WEBSTER CITY
1232 PM CDT SUN MAY 5 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                      LOW              OVERNIGHT
  DAMAGING WINDS (58+ MPH)     MODERATE         AND MONDAY
  LARGE HAIL (3/4+)           MODERATE
  FLASH FLOODING               LOW

* SPOTTER ACTIVATION OUTLOOK
  TODAY...   NONE
  TONIGHT... MODERATE
  MONDAY...  MODERATE

* THE THREAT FOR MORE SEVERE WEATHER EXISTS ON MONDAY...BUT IS HIGHLY
  DEPENDENT ON THE EVOLUTION OF THUNDERSTORMS TONIGHT AND EARLY MONDAY.
  PLEASE CHECK FUTURE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION.

KULA

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).
Special weather statement, May 5, 12:32 PM CDT, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1232 PM CDT SUN MAY 5 2002

.A WARM FRONT WILL PUSH NORTH OF IOWA BY LATE THIS AFTERNOON...AS A
TROUGH OF LOW PRESSURE DEVELOPS ACROSS EASTERN SOUTH DAKOTA INTO
CENTRAL NEBRASKA.  THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND EVENING ALONG AND AHEAD OF THIS TROUGH WHERE THE AIR IS BECOMING
UNSTABLE.  THUNDERSTORMS IN SOUTHEAST SOUTH DAKOTA WILL MOVE INTO
FAR NORTHWEST IOWA VERY LATE THIS AFTERNOON...AND ACROSS NORTHERN
IOWA THIS EVENING AND OVERNIGHT.  THE THUNDERSTORMS IN NEBRASKA IS
EXPECTED TO FORM INTO A COMPLEX OF STORMS CAPABLE OF DAMAGING WINDS...HAIL
AND ISOLATED TORNADOES.  THIS COMPLEX WILL TRACK ACROSS CENTRAL AND
SOUTHERN IOWA MAINLY LATE THIS EVENING THROUGH THE OVERNIGHT
HOURS...AFFECTING SOUTHEAST IOWA POSSIBLY THROUGH EARLY MONDAY MORNING.
SOME HEAVY RAIN IS POSSIBLE...UP TO 2 INCHES IN SOME SPOTS...BUT FLASH
FLOODING IS NOT LIKELY.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023-024-033>035-044>046-061100-
CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-GREENE-HANCOCK-HUMBOLDT-
KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-
INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON...ESTHERVILLE...
FORT DODGE AND MASON CITY
1232 PM CDT SUN MAY 5 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                      LOW              5 PM THROUGH 3 AM
  DAMAGING WINDS (58+ MPH)     MODERATE         AND AGAIN MONDAY
  LARGE HAIL (3/4+)           MODERATE         AFTERNOON
  FLASH FLOODING               LOW

* SPOTTER ACTIVATION OUTLOOK
  TODAY...   LOW AFTER 5 PM
  TONIGHT... MODERATE
  MONDAY...  MODERATE

* THE THREAT FOR MORE SEVERE WEATHER EXISTS ON MONDAY AFTERNOON...BUT
  IS HIGHLY DEPENDENT ON THE EVOLUTION OF THUNDERSTORMS TONIGHT AND
  EARLY MONDAY. PLEASE CHECK FUTURE FORECASTS AND STATEMENTS FOR UPDATED
  INFORMATION.

IAZ025>028-036>039-047>050-057>062-070>075-081>086-092>097-061100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-
CLARKE-DALLAS-DAVIS-DECATUR-FRANKLIN-GRUNDY-GUTHRIE-HAMILTON-HARDIN-
JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-
RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-WRIGHT-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CENTERVILLE...
CHARITON...CRESTON...DES MOINES...GRINNELL...INDIANOLA...
IOWA FALLS...KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...
OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...
WAVERLY AND WEBSTER CITY
1232 PM CDT SUN MAY 5 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                      LOW              OVERNIGHT
  DAMAGING WINDS (58+ MPH)     MODERATE         AND MONDAY
  LARGE HAIL (3/4+)           MODERATE
  FLASH FLOODING               LOW

* SPOTTER ACTIVATION OUTLOOK
  TODAY...   NONE
  TONIGHT... MODERATE
  MONDAY...  MODERATE

* THE THREAT FOR MORE SEVERE WEATHER EXISTS ON MONDAY...BUT IS HIGHLY
  DEPENDENT ON THE EVOLUTION OF THUNDERSTORMS TONIGHT AND EARLY MONDAY.
  PLEASE CHECK FUTURE FORECASTS AND STATEMENTS FOR UPDATED INFORMATION.

KULA

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 6:58 PM CDTSevere Thunderstorm WarningDMXAudubon, Cass47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.